Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 20, 2000

Gestational Diabetes

Question from Miami, Florida, USA:

I'm 30 years old and in my 28th week of pregnancy. I had the glucose test this morning. I was asked to fast for 8-14 hours. I was then tested one hour after taking the medication. About 20 minutes after taking the medication, I became very sleepy and tired. After my blood was drawn, I nearly fainted. I don't believe that this was due to the fasting since I sometimes don't spend the same amount of time without eating and I don't feel weak or faint. I also don't think it was from having my blood drawn, because although I sometimes feel only a little queasy, this time it was considerably worse. I actually almost fainted. Could this be a sign of what my test results may show? It seems to me that I reacted to the medication and I'm very curious as to what this could mean.

Answer:

The medication you took was likely just a sugar solution. It is unlikely that this could make you ill. I bet a combination of fasting and your pregnancy is responsible for your symptoms. Your reaction is not a predictor of what the results will show. If this occurs again, consult your physician — and best wishes for the remainder of this pregnancy!

OWJ

[Editor’s comment: If you did have a concentrated sugar solution as part of a glucose tolerance test, it’s possible that the very concentrated sugar might cause gurgling and other uncomfortable feelings in the stomach; if it does, that’s completely normal and not an indicator of what results to expect.

WWQ]